Indiana, 2022Damaging Winds in Indiana, May 3, 2022
May 3, 2022 · NWS IWX · 2 events in 1 county or zone
Unstable air moved into portions of east central Indiana as a warm front and weak area of low pressure impacted the region. While several thunderstorms developed and remained below severe levels, a few storms produced precipitation loaded downdrafts and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable air moved into portions of east central Indiana as a warm front and weak area of low pressure impacted the region. While several thunderstorms developed and remained below severe levels, a few storms produced precipitation loaded downdrafts and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 3, 1:04 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, May 3, 1:04 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
204 PM EDT Tue May 3 2022
.SYNOPSIS...
Issued at 204 PM EDT Tue May 3 2022
Showers and isolated thunderstorms will be possible through
midnight tonight. Some of the thunderstorms could become strong to
marginally severe can capable of producing damaging wind gusts and
locally heavy rainfall. Conditions turn briefly dry on Wednesday
before another system moves in Thursday through Friday to bring
additional chances for showers and thunderstorms.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 204 PM EDT Tue May 3 2022
Initial round of rain has traversed the majority of the forecast
area while eyes turn towards potential development of scattered
convection this afternoon.
Breaks in the expansive cloud cover have been hard to come by
however one such area has been lifting across central indiana over
the past hour. This will clip our east-central Indiana counties
as well as our west-central Ohio counties, generally along and
south of US 24 and east of Route 15, over the next could of
hours. The additional heating, coupled with northward surging 60F
surface dewpoints, would provide sufficient instability for storms
to redevelop despite earlier showers. Cant argue with an isolated
strong to marginally severe storm during mid-afternoon into the
early evening hours. Linear hodographs and narrow CAPE profiles
support keeping damaging wind gusts as the primary hazard. Also
not surprising will be the risk of flooding associated with these
thunderstorms. PWATs remain 1.25", NE storm motions could allow
for some training, and saturated grounds from earlier storms today
and over the weekend will allow for flooding to develop as these
thunderstorms move through. Concern for strong to severe storms
will diminish after 7PM while linger showers within the surface
wrap around flow will remain possible until midnight.
North of the above mentioned area, the bulk of the rainfall has
already occurred. Scattered showers will remain possible into the
overnight hours as the surface low lifts NE towards Lake Erie.
Additional rainfall amounts this afternoon and evening should be
light.
Upper ridging overspreads the area Wednesday to keep the area dry
while high temperatures reach into the lower 60s.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 204 PM EDT Tue May 3 2022
Wednesday night into Thursday morning will see height falls in
response to a lee side low progressing across the central US.
This will bring multiple chances for rain and possible
thunderstorms Thursday afternoon through Friday. The additional
rainfall would cause further rises on area rivers given recent
runoff and redevelop flooding of poor drainage areas. Upper
ridging returns Saturday afternoon and persists into early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 108 PM EDT Tue May 3 2022
The center of low pressure will track between KFWA and KSBN this
afternoon with IFR conditions and showers/drizzle/br persisting
into this evening at KSBN. At KFWA, expect mainly MVFR cigs and
scattered showers/storms this afternoon as weak instability and
better mixing commences. IFR conditions and northerly winds near
10 knots will follow on the backside of this system tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 5 PM this afternoon to 11 AM EDT
Wednesday for LMZ043-046.
&&
SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 3, 12:58 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
158 PM EDT Tue May 3 2022
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
158 PM EDT Tue May 3 2022 /1258 PM CDT Tue May 3 2022/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Showers and isolated thunderstorms will persist until midnight
tonight. Thunderstorms that develop along and south of U.S. 24 and
east of Route 15 could become strong to marginally severe. The
primary hazard with these storms is damaging wind gusts and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather and uncommon
flooding.
LMZ043-046-041800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
158 PM EDT Tue May 3 2022
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
There is a chance of thunderstorms Thursday night into Friday.
In the hours before
Special weather statement, May 3, 3:00 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Tue May 3 2022
INZ026-027-033-034-032045-
Jay IN-Blackford IN-Adams IN-Wells IN-
400 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northeastern
Blackford, southeastern Wells, Adams and northern Jay Counties
through 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 10 miles south of Bluffton, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bluffton around 405 PM EDT.
Berne and Geneva around 415 PM EDT.
Monroe around 420 PM EDT.
Other locations impacted by this storm include Bryant, Nottingham,
Poneto, Travisville, Ceylon, Wellsburg, Reiffsburg, Dillman,
Petroleum and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4065 8530 4090 8480 4056 8480 4047 8530
TIME...MOT...LOC 2000Z 240DEG 49KT 4059 8522
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JBALLThunderstorm Wind, Adams
- When
- May 3, 3:12 PM EST to 3:13 PM EST
- Where
- Adams County, 1.26 mi WNW of Linn Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -85.050
A trained spotter reported a few large trees were blown down.
Thunderstorm Wind, Adams
- When
- May 3, 3:18 PM EST to 3:19 PM EST
- Where
- Adams County, 0.69 mi N of Berne
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -84.950
A trained spotter reported extensive roof damage to a hog barn near Berne. None of the hogs were impacted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, May 3, 20222 injured · $454,000 · 52 kt wind · 28 events
- Hail and Damaging Winds in Ohio, May 3, 2022$467,000 · 2.5 in hail · 21 events
- Tornadoes and Hail in Ohio, May 3, 2022$213,000 · EF1 · 9 events
- Hail and Damaging Winds in Ohio, May 3, 2022$120,000 · 2 in hail · 13 events
- Tornadoes and Hail in Florida, May 3 to 6, 2022$110,000 · EF0 · 13 events
- Hail and Damaging Winds in Georgia, May 3 to 6, 2022$38,000 · 1 in hail · 14 events
- Damaging Winds in West Virginia, May 3, 2022$48,000 · 56 kt wind · 7 events
- Hail and Damaging Winds in Ohio, May 3, 2022$20,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Virginia, May 3, 2022$16,000 · 1 in hail · 15 events
- High Surf in Hawaii, May 3 to 5, 202221 events
- Damaging Winds in West Virginia, May 3, 2022$19,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, May 3, 20221 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029256, 1029258.